California, 2007High Wind in California, October 4, 2007
October 4, 2007 · NWS VEF · 1 event in 1 county or zone
A Pacific storm system brought strong southwest winds to portions of the Mojave Desert and Southern Great Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought strong southwest winds to portions of the Mojave Desert and Southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 4, 1:45 PM PST, 1 hour 15 minutes earlier.
Area forecast discussion, Oct 4, 1:45 PM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT THU OCT 4 2007
.SYNOPSIS...A UNSEASONABLY STRONG STORM FROM THE GULF OF ALASKA
WILL MOVE THROUGH THE PACIFIC NORTHWEST TONIGHT AND INTO THE GREAT
BASIN FRIDAY. A COLD FRONT WILL MOVE THROUGH THE GREAT BASIN AND
MOJAVE DESERT FRIDAY WITH STRONG WINDS AHEAD OF THE FRONT. MUCH
COOLER TEMPERATURES ARE EXPECTED AREAWIDE FRIDAY NIGHT THROUGH THE
WEEKEND.
&&
.SHORT TERM...AFTERNOON WATER VAPOR IMAGERY SHOWING TROUGH DIGGING
OFF THE NORTHERN CA COAST WITH A STRONG 130KT JET PUSHING INTO THE
WEST COAST. WINDS OVER THE PAST HOUR HAVE INCREASED OVER THE ENTIRE
CWA WITH SEVERAL SITES WELL INTO ADVISORY LEVELS. WIND ADVISORIES
OVER PORTIONS OF THE SOUTHERN CWA CURRENTLY IN PLACE AND COVER THE
SITUATION WELL. COLD FRONT CURRENTLY OVER FAR NORTHERN NEVADA WILL
BEGIN TO WORK SOUTH OVERNIGHT WITH THE STRONGEST WINDS JUST AHEAD OF
THE FRONT. SEVERAL SENSORS IN MONO COUNTY ARE REPORTING WIND GUSTS
OVER 90 MPH WITH ONE OVER 100 MPH. THESE WINDS WILL GRADUALLY WORK
INTO THE SOUTHERN SIERRA AND CURRENT HIGH WIND WARNING FOR THE UPPER
ELEVATIONS LOOKS GOOD. THE POTENTIAL FOR A MODERATE DOWNSLOPE EVENT
STILL EXISTS AS WRF MODEL SHOWING 55 KTS DOWN TO AROUND 8000 FEET.
ONE SENSOR IN THE OWENS VALLEY MESONET IS SHOWING GUSTS JUST OVER 40
MPH...UP FROM 18 MPH THE PREVIOUS HOUR. WINDS MAY DIMINISH SOMEWHAT
OVERNIGHT IN THE VALLEYS...BUT INCREASE SIGNIFICANTLY AS THE COLD
FRONT MOVE THROUGH THE REGION. STRONG THERMAL GRADIENT AT H7 SHOWING
AROUND A 12 DEG C DIFFERENCE BETWEEN LAS AND RNO. HAVE NOT UPGRADED
THE WATCH TO A WARNING FOR THE VALLEYS...AS THERE IS STILL A BIT OF
A QUESTION ON HOW STRONG THE WINDS WILL BE. HOWEVER...AT A MINIMUM
ITS LIKELY THAT A STRONGLY WORDED ADVISORY WILL BE NEEDED. MAY BE A
FEW LIGHT SHOWERS ASSOCIATED WITH THE FRONT...BUT MEASURABLE
PRECIPITATION IS MORE LIKELY OVER THE HIGHER TERRAIN AND OVER THE
NORTHERN AREAS OF THE CWA...HOWEVER ITS POSSIBLE THAT THE VALLEY
COULD SEE A FEW LIGHT SPRINKLES TOMORROW AFTERNOON. COLD FRONT IS
EXPECTED TO MOVE THROUGH LAS VEGAS AROUND 03Z SATURDAY WITH WINDS
SHIFTING TO THE NORTHWEST AND DIMINISHING SLIGHTLY. TEMPERATURES
WILL BE NOTABLY COOLER TOMORROW AFTERNOON THROUGH THE WEEKEND WITH
THE POTENTIAL OF A LOW MAX RECORD SET ON SATURDAY AS COLD AIR
ADVECTION WILL TAKE PLACE THROUGH THE DAY.
.LONG TERM...GOOD MODEL AGREEMENT IN THE LONG TERM WITH BOTH
GFS/EURO TAKING STRONG PACIFIC TROUGH EAST OUT OF THE AREA ON
SUNDAY. NORTHERLY FLOW ALOFT ON SUNDAY THEN TO TRANSITION TO
SOUTHWEST FLOW INTO MONDAY AND TUESDAY AHEAD OF NEXT SHORTWAVE WHICH
HAS BEEN FORECAST TO MOVE INTO THE NORTHER PORTION OF THE AREA
TUESDAY NIGHT/WEDNESDAY. THE MAIN ENERGY FROM THIS SYSTEM REMAINS
WELL TO THE NORTH OF THE CWA THUS OUTSIDE OF A SLIGHT INCREASE IN
WINDS ACROSS THE NORTHERN PORTION...LITTLE ELSE EXPECTED WITH
SOUTHWEST FLOW ALOFT RETURNING ON THURSDAY. NORTHERLY FLOW ON SUNDAY
TO BE SUBSIDING AS SURFACE GRADIENTS RELAX AND FLOW ALOFT BEGINS TO
SHIFT...HOWEVER LOCALLY BREEZY CONDITIONS MAY STILL BE SEEN ALONG
THE COLORADO RIVER VALLEY. COOL TEMPERATURES FROM COLD AIR ADVECTION
ON SATURDAY WILL REBOUND THROUGH NEXT WEEK WITH READINGS NEAR NORMAL
BY WEDNESDAY.
&&
.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS WITH GUSTS TO
NEAR 30KTS TO REMAIN OVER THE AREA THROUGH EARLY EVENING BEFORE
DECREASING SOMEWHAT OVERNIGHT. MAIN WINDS WILL BE FRIDAY WITH WINDS
INCREASING AFTER 15Z FRIDAY AND LASTING THROUGH THE AFTERNOON. GUSTS
TO NEAR 45KTS ARE EXPECTED FROM THE SOUTHWEST WHICH WILL LIKELY
CAUSE BLOWING DUST IN THE LAS VEGAS VALLEY AND POSSIBLY LOWER
VISIBILITIES AT TIMES TO BELOW 3SM. IN ADDITION LOW LEVEL TURBULENCE
MAY BE ENCOUNTERED ESPECIALLY NEAR THE SPRING MOUNTAINS WITH
POSSIBLE MOUNTAIN WAVE CONDITIONS AFTER 09Z TONIGHT AND LASTING INTO
EARLY FRIDAY AFTERNOON. FRONTAL PASSAGE EXPECTED AROUND 03Z
SATURDAY...RESULTING IN A WIND SHIFT TO THE NORTH WHILE REMAINING
GUSTY THROUGH 06Z.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM WILL BRING GUSTY SOUTHWEST WINDS
AND A GOOD POTENTIAL FOR MOUNTAIN INDUCED TURBULENCE THIS EVENING
AND TONIGHT WITH THE POTENTIAL FOR VERY STRONG WINDS OVER THE SIERRA
AND OWENS VALLEY AREAS. FRIDAY WILL SEE STRONG WINDS MOVING INTO
SOUTHEAST CALIFORNIA / SOUTHERN NEVADA / NORTHWEST ARIZONA WITH
LOCAL GUSTS TO OVER 50KTS POSSIBLE. THE COLD FRONT ASSOCIATED WITH
THE STORM WILL MOVE ACROSS THE AREA FRIDAY EVENING WITH WINDS
SHIFTING TO THE NORTH.
&&
.FIRE WEATHER...BREEZY TO LOCALLY WINDY CONDITIONS EXPECTED TO
CONTINUE THROUGH THIS EVENING WITH THE STRONGEST WINDS IN THE SIERRA
ABOVE 5000 FEET. A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY
WITH STRONG SOUTHWEST WINDS AHEAD OF IT AND GUSTY NORTH WINDS WITH
MUCH COOLER TEMPERATURES BEHIND. RELATIVE HUMIDITIES ARE EXPECTED TO
STAY ABOVE 15 PERCENT FRIDAY DUE TO THE MUCH COOLER TEMPERATURES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY THROUGH 9 PM TONIGHT ZONES 14...15 AND 17.
LAKE WIND ADVISORY THROUGH 9 PM TONIGHT ZONE 21.
HIGH WIND WARNING 10 PM TONIGHT THROUGH 10 PM FRIDAY EVENING
ZONES 18 AND 19.
HIGH WIND WATCH FRIDAY MORNING THROUGH FRIDAY EVENING ZONES
15 THROUGH 17 AND 20 THROUGH 22.
AZ...WIND ADVISORY THROUGH 9 PM TONIGHT ZONES 1 AND 3.
LAKE WIND ADVISORY 9 PM TONIGHT ZONES 2 AND 36.
HIGH WIND WATCH FRIDAY MORNING THROUGH FRIDAY EVENING ZONES
1 THROUGH 3 AND 36.
CA...HIGH WIND WARNING THROUGH 11 AM FRIDAY ZONES 519 AND 521.
WIND ADVISORY THROUGH 9 PM TONIGHT ZONES 522 AND 523.
WIND ADVISORY THROUGH 6 AM FRIDAY ZONE 520.
LAKE WIND ADVISORY THROUGH 9 PM TONIGHT ZONE 527.
HIGH WIND WATCH FRIDAY MORNING THROUGH FRIDAY EVENING ZONES 523
THROUGH 527.
&&
GORELOW/JENSEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Oct 4, 5:04 AM PST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
604 AM PDT THU OCT 4 2007
AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
604 AM PDT THU OCT 4 2007 /604 AM MST THU OCT 4 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A POWERFUL GULF OF ALASKA STORM WILL BRING STRONG WEST TO SOUTHWEST
WINDS TO MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN TODAY
AND TONIGHT...WITH THE STRONGEST WINDS EXPECTED AT THE HIGHER
ELEVATIONS OF THE EASTERN SIERRA SLOPES. HIGH WIND WARNINGS AND
WIND ADVISORIES ARE POSTED FOR MANY AREAS TODAY. PLEASE REFER TO
PRODUCT RNONPWVEF FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WINDS ASSOCIATED WITH THE GULF OF ALASKA STORM WILL CONTINUE
THROUGH FRIDAY...AND HIGH WIND WATCHES ARE POSTED FOR MANY AREAS
FOR FRIDAY. PLEASE REFER TO PRODUCT RNONPWVEF FOR DETAILS. THE WINDS
WILL SHIFT TO NORTHERLY FRIDAY NIGHT...WITH BREEZY CONDITIONS
EXPECTED ON SATURDAY. LAKE WIND ADVISORIES MAY BE REQUIRED AGAIN
ON SATURDAY FOR THE LAKE MEAD NATIONAL RECREATION AREA OR THE
UPPER COLORADO RIVER VALLEY. THE WINDS WILL SETTLE DOWN ON SUNDAY
AS THE STORM MOVES AWAY. HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER PER STANDARD
OPERATING PROCEDURES.
MORGAN
High Wind, Eastern Sierra Slopes of Inyo County
- When
- October 4, 3:00 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
Occurred 5 miles WSW of Independence, CA.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, October 4, 20077 events
- Dense Fog in Maryland, October 4, 20077 events
- Dense Fog in Delaware, October 4, 20074 events
- Flood and Rip Current in Florida, October 4 to 7, 20074 events
- Dense Fog in Maryland, October 4, 20073 events
- Hail and Damaging Wind in Arizona, October 4, 200752 kt wind · 2 events
- Excessive Heat in Pennsylvania, October 4 to 9, 20071 event
- Heavy Snow in Montana, October 4 to 5, 20071 event
- Waterspout in Gulf of Mexico, October 4, 20071 event
- Flash Flood in Texas, October 4, 20071 event
- Damaging Wind in Colorado, October 4, 200758 kt wind · 1 event
- Hail in New Mexico, October 4, 20071 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59279.